New Mexico, 2018

Drought in New Mexico, June 12 to 30, 2018

June 12 to 30, 2018 · NWS EPZ · 1 event in 1 county or zone

Continued dry conditions for much of Luna county contributed to Severe(D2) drought conditions being pushed further south into the northern half of the county on June 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Continued dry conditions for much of Luna county contributed to Severe(D2) drought conditions being pushed further south into the northern half of the county on June 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 12, 4:21 AM MST, 7 hours 39 minutes earlier.

Area forecast discussion, Jun 12, 4:21 AM MST, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
521 AM MDT Tue Jun 12 2018

.SYNOPSIS...
A very hot day is on tap for the Borderland, especially in the
urban area of El Paso where temperatures remained in the upper-
70s most of the night. Expect highs at or above 100 degrees across
most of the lowlands, and 105 or 106 in El Paso this afternoon.
Even the higher elevations of the Sacramento Mountains will see
highs in the 80s today. Temperatures will drop a few degrees on
Wednesday as a slight increase in moisture moves into the area
from the east. This will spark thunderstorms in the higher terrain
of the Sacramento Mountains and Gila Regions Wednesday and
Thursday afternoons, and a spot shower or thunderstorm may survive
over the lowlands as well. Heading into the end of the week,
moisture from Hurricane Bud will stream into the Desert Southwest,
with the bulk of the moisture likely favoring areas west of the
Continental Divide. Still, expect at least scattered thunderstorms
Friday and Saturday, with the better coverage over Southwestern
New Mexico.

&&

.DISCUSSION...
Models and ensembles are in good agreement on the overall upper
pattern through the weekend, with the subtropical ridge remaining
anchored over New Mexico today and Wednesday, then slowly drifting
eastward as a trough digs over the Pacific Northwest. By the
weekend, the western edge of the ridge will break down as the Pac
NW trough continues to amplify. The flow between these two
features will form a "corridor" of sorts to deliver moisture from
the remnants of Hurricane Bud into some part of the Desert
Southwest. The strength and position of the trough and ridge will
be key in determining where the bulk of the moisture goes.

In the meantime...the ridge will strengthen slightly today and
remain just about overhead. Meanwhile, surface dewpoints have
continued to drop over the past 24 hours over most of the area
(except much of eastern El Paso County), and by the afternoon
dewpoints in the teens will be common area-wide. All of these
factors will lead to temperatures running a couple degrees warmer
than yesterday, with highs in the 100s common in the lowlands, and
topping out around 105 or 106 in El Paso. While we have cooled off
into the upper-60s this morning at KELP, it is worth noting that
nobody lives at the airport, and mesonet obs still show plenty of
readings in mid and upper-70s in the urban area. Will keep the
Heat Advisory going (need a high or max heat index of 105+ and an
overnight low of 75+).

Winds will shift to the SE Tuesday night, bringing an increase in
low level moisture to areas near and east of the Rio Grande for
Wednesday. The subtropical ridge center will shift slightly to the
north, and with the moister air, expect afternoon highs to be a
degree or two cooler as a result (still around 101 at ELP).

The increase in moisture will result in weak to moderate
instability developing over areas east of the Rio Grande. SE low
level flow, and mid-level easterlies will promote orographic lift,
resulting in thunderstorms developing over the Sacramento
Mountains Wednesday afternoon. There's the potential for localized
flash flooding over burn areas (i.e., Soldier Canyon -- depending
on the severity of the burn area, still to be determined).

Isolated thunderstorms may drift into the lower elevations, but
will tend to struggle given the strength of the ridge. Additional
weaker thunderstorms will be possible over the Gila Region,
especially east of the Continental Divide, with the risk of dry
lightning.

A spot shower or thunderstorm will remain possible on Thursday,
especially over the higher terrain of the Gila Region or
Sacramento Mountains. Again, any storms will have a tough time
surviving over the lowlands.

On Friday, our attention turns to the remnants of Hurricane Bud.
At this time, ECMWF, GFS, and ensembles are favoring areas west of
the Continental Divide, and moreso west of the Arizona state line
for the bulk of the moisture Friday afternoon into Saturday. A
shortwave trough moving across Arizona Friday night will move
into New Mexico Saturday, bringing some tropical moisture with it,
and additional dynamics for lift. While the best precip amounts
and coverage look to stay west, most areas should see scattered
thunderstorms around the area Saturday. But again, the further
west, the better the coverage and precip totals.

Drier air will follow behind the shortwave trough, with drier
conditions prevailing for most areas on Sunday.

&&

.AVIATION...Valid 12/00Z-13/00Z...
VFR conditions expected through forecast period. P6SM SKC-FEW250
through period. Afternoon winds generally 170-230 at 05-10KT.
Visibilities may be slightly lower than normal due to haze and smoke
from mountain wildfires.

&&

.FIRE WEATHER...
Another day of hot and dry conditions on Tuesday with triple-digit
lowland temperatures with some areas approaching 105. Relative
humidities will again be in the single digits but winds will remain
light and become more south-southwesterly in the afternoon.
Increasing moisture on Wednesday as surface winds turn
southeasterly. This will lower temperatures back to near normal,
along with improvement in RH. Isolated showers and thunderstorms
over area mountains are likely Wed/Thu afternoons but lowland areas
should remain dry. Any storms that do develop those days will pose a
threat for dry lightning starts. Precipitation chances will increase
area-wide next weekend as remnant moisture from Hurricane Bud brings
wetting rains to the region. Depending on the exact track of these
remnants, a risk for flash flooding exists along with any additional
lightning starts.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                105  78 101  76 /   0   0   0   0
Sierra Blanca          103  72  97  69 /   0   0   0   0
Las Cruces             102  72 100  70 /   0   0   0   0
Alamogordo             102  70  98  66 /   0   0  10  10
Cloudcroft              83  53  77  50 /   0   0  50  20
Truth or Consequences  103  71 100  72 /   0   0   0  20
Silver City             96  64  94  63 /   0   0  20  20
Deming                 103  65 100  69 /   0   0   0  10
Lordsburg              100  65 100  69 /   0   0   0  10
West El Paso Metro     104  76 100  74 /   0   0   0   0
Dell City              105  70 100  66 /   0   0   0   0
Fort Hancock           106  76 101  74 /   0   0   0   0
Loma Linda             100  68  96  65 /   0   0   0   0
Fabens                 104  72 100  70 /   0   0   0   0
Santa Teresa           103  74 100  72 /   0   0   0   0
White Sands HQ         103  74 100  71 /   0   0   0   0
Jornada Range          103  69 100  69 /   0   0   0  10
Hatch                  104  70 100  69 /   0   0   0  10
Columbus               104  67 102  69 /   0   0   0  10
Orogrande              104  75 100  72 /   0   0   0   0
Mayhill                 91  59  84  55 /   0   0  50  20
Mescalero               91  57  85  54 /   0   0  50  20
Timberon                89  55  84  52 /   0   0  30  10
Winston                 96  59  93  57 /   0   0  20  20
Hillsboro              100  66  97  63 /   0   0  10  20
Spaceport              102  69  99  66 /   0   0   0  20
Lake Roberts            96  49  94  51 /   0   0  20  20
Hurley                  97  63  95  64 /   0   0  10  20
Cliff                  100  51  99  54 /   0   0  10  20
Mule Creek              99  54  98  60 /   0   0  10  20
Faywood                 99  66  97  66 /   0   0  10  20
Animas                 101  68 101  67 /   0   0   0  10
Hachita                102  65 101  67 /   0   0   0  10
Antelope Wells         100  68 100  67 /   0   0   0  10
Cloverdale              96  65  97  64 /   0   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory from noon today to 9 PM MDT this evening for
     TXZ418-419.

&&

25-Hardiman / 30 - Dennhardt
Hazardous weather outlook, Jun 12, 10:44 AM MST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1144 AM MDT Tue Jun 12 2018

NMZ401-404>407-409>413-417-TXZ418>424-131800-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1144 AM MDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Very hot afternoon temperatures may lead to health problems for
people involved with outdoor activities. Drink plenty of fluids
and stay hydrated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms Friday and Saturday. Some storms may
produce heavy rain and local flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-414>416-131800-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1144 AM MDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms Wednesday through Sunday. Some storms may
produce heavy rain and local flooding Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Southwest Desert/Mimbres Basin

When
June 12, 12:00 PM MST to June 30, 11:59 PM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
Drought Monitor
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

The northern half of the zone was placed into Severe(D2) drought conditions on June 12th. The Deming airport reported 1.63 inches of precipitation during the month which was 0.93 inches above normal, but 0.92 inches of that amount occurred on June 29th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766656.